Acneiform lesions in a female performance and image-enhancing drug user: the first African case report
The literature on performance and image-enhancing drug (PIED) use and their harms is dominated by studies of largely North American, European and Australian males. We present the first case of a non-athlete PIED user from Africa. We describe a 27-yearold South African female of African ancestry who presented with a 9-month history of acne involving mainly the trunk and face. After her initial denial, she confessed a 6-month illicit anabolic-androgenic steroid use. She was also using whey protein supplements. Her motive for PIED use was physique enhancement and endurance. Acne is an underestimated adverse effect of PIED use and health providers need to be aware of this. Polypharmacy and stacking may also exacerbate the risks of experiencing acne and other harms. Health providers must be empathic and open-minded with PIED-using patients to facilitate healthcare provision. This pioneering African case report adds to previous publications from other parts of the world.
Keywords: Anabolic-androgenic steroids; acne; doping; performance and image-enhancing drugs; South Africa